Alert archive / Kansas / Red Flag Warnings in 2011

Red Flag Warning 40, NWS Goodland, KS

November 10, 20115 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this red flag warning at Nov 10, 2011, 2:23 PM CST for 5 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 10, 2011, 2:23 PM CST (20:23 UTC)
Expired
Nov 10, 2011, 5:35 PM CST
In force
3 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Logan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 17 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2011-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2011-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4364 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

256 
WWUS83 KGLD 102023
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
123 PM MST THU NOV 10 2011


COZ252>254-KSZ001-013-014-027-028-110100-
/O.NEW.KGLD.FW.W.0040.111110T2023Z-111111T0100Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-THOMAS-WALLACE-
LOGAN-
123 PM MST THU NOV 10 2011 /223 PM CST THU NOV 10 2011/

...RED FLAG WARNING IN EFFECT UNTIL 6 PM MST /7 PM CST/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
001...013...014...027...028...252...253 AND 254...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
UNTIL 6 PM MST /7 PM CST/ THIS EVENING. 

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 252 YUMA...
  FIRE WEATHER ZONE 253 KIT CARSON AND FIRE WEATHER ZONE 254 
  CHEYENNE CO. IN KANSAS...FIRE WEATHER ZONE 001 CHEYENNE KS...
  FIRE WEATHER ZONE 013 SHERMAN...FIRE WEATHER ZONE 014 THOMAS...
  FIRE WEATHER ZONE 027 WALLACE AND FIRE WEATHER ZONE 028 LOGAN.

* WINDS...SOUTHWEST 5 TO 10 MPH WITH GUSTS UP TO 25 MPH.

* RELATIVE HUMIDITY...AS LOW AS 9 PERCENT.

* IMPACTS...VERY LOW HUMIDITIES COMBINED WITH WIND GUSTS WILL
  CAUSE FIRES TO SPREAD RAPIDLY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

CJS
1 follow-up statement
198 
WWUS83 KGLD 102335
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
435 PM MST THU NOV 10 2011


COZ252>254-KSZ001-013-014-027-028-110045-
/O.CAN.KGLD.FW.W.0040.000000T0000Z-111111T0100Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-THOMAS-WALLACE-
LOGAN-
435 PM MST THU NOV 10 2011 /535 PM CST THU NOV 10 2011/

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 001...013...014...027...028...
252...253 AND 254...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE RED
FLAG WARNING. 

DESPITE RELATIVE HUMIDITY READINGS BELOW 20 PERCENT SURFACE WINDS
REMAIN BELOW 10 MPH. THEREFORE...THE RED FLAG WARNING HAS BEEN
CANCELLED. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Nov 10, 11:47 AM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Nov 10, 11:47 AM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1047 AM MST THU NOV 10 2011

.DISCUSSION...
224 AM MST THU NOV 10 2011

04Z WATER VAPOR IMAGERY INDICATED A TROUGH-RIDGE-TROUGH PATTERN
ACROSS MUCH OF THE CONUS...WITH CWA ON PERIPHERY OF LARGE RIDGE
CENTERED OVER THE ROCKIES. AT THE SFC...1031MB RIDGE WAS CENTERED
OVER THE CWA.

MAIN FORECAST CONCERNS WILL CENTER AROUND TEMPS AND HUMIDITY VALUES
THROUGH FRIDAY...FOLLOWED BY PASSAGE OF SHORT WAVE TROUGH AND ITS
ASSOCIATED IMPACTS ON SATURDAY.

THURSDAY-FRIDAY...SHORT WAVE RIDGE WILL BE PRIMARY INFLUENCE ACROSS THE
AREA THROUGH THE PERIOD...RESULTING IN WIDESPREAD FORCING FOR
SUBSIDENCE OR NEUTRAL FORCING. A WEAK VORTICITY MAX IS STILL EXPECTED
TO SLIDE ACROSS THE AREA TODAY...BUT WITH VERY STABLE
CONDITIONS...DO NOT EXPECT MUCH OF A RESPONSE TO PASSING TROUGH. H5
RIDGE BEGINS TO BREAK DOWN ON FRIDAY AS SHORT WAVE TROUGH APPROACHES
FROM THE NW...BUT WITH PREVAILING FLOW ALOFT REMAINING OUT OF THE
WNW AND AIRMASS REMAINING FAIRLY STABLE UNTIL LATE IN THE PERIOD
THINK CURRENT DRY FORECAST LOOKS TO BE MOST LIKELY SCENARIO.

SATURDAY-SATURDAY NIGHT...SHORT WAVE TROUGH WILL MOVE ACROSS
NORTHERN ROCKIES AND INTO CENTRAL PLAINS THROUGH THE DAY
SATURDAY...FORCING COLD FRONT ACROSS THE AREA DURING THE OVERNIGHT
HOURS. DECENT SPREAD BETWEEN AVAILABLE GUIDANCE WITH RESPECT TO
TIMING OF THIS FEATURE KEEPS CONFIDENCE IN SOME OF THE FINER DETAILS
LOW AT THIS POINT. STEEPENING LAPSE RATES AHEAD OF FRONT WOULD
SUGGEST AT LEAST A SMALL THREAT FOR A SHOWER OR TWO...BUT WITH LARGE
DIFFERENCE IN TIMING CONFIDENCE TOO LOW TO MENTION ANY PREVAILING
PRECIPITATION THREAT. BIGGER STORY MAY BE PERIOD OF STRONG WESTERLY
WINDS AND RESULTING TEMP/FIRE WX CONCERNS AHEAD OF FRONT. ALTHOUGH
UNCERTAINTY WITH RESPECT TO TIMING OF TROUGH REMAINS...LOOKS LIKE
THERE WILL BE A PERIOD OF TIME WHERE FAIRLY WIDESPREAD...POTENTIALLY
STRONG WESTERLY WINDS ARE POSSIBLE AHEAD OF THE FRONT. WHILE
UNCERTAINTY IS HIGH AT THIS POINT...WILL HAVE TO MONITOR THIS PERIOD
FOR POSSIBLE FIRE WX HIGHLIGHTS.

JRM

SUNDAY-WEDNESDAY...SOUTHERN STREAM SHORTWAVE TROUGH TRANSLATES
THROUGH THE HIGH PLAINS SUNDAY INTO MONDAY. OPERATIONAL GFS AND EC
ARE ABOUT 12 HOURS APART ON TIMING WITH THE EC BEING THE SLOWER
SOLUTION. BROAD-SCALE FORCING FOR ASCENT INCREASES SUNDAY NIGHT INTO
MONDAY MORNING BUT VERTICAL MOISTURE PROFILES ARE MEAGER AT BEST. AS
SUCH...WILL CONTINUE TO ADVERTISE A DRY FORECAST. TEMPERATURES WILL
REMAIN NEAR NORMAL THROUGH AT LEAST MONDAY.

BROAD TROUGHING REMAINS IN PLACE ACROSS THE NORTHERN AND CENTRAL
PLAINS INTO WEDNESDAY. WITH LIMITED AVAILABLE MOISTURE AND WEAK
FORCING...NOT ANTICIPATING ANY PRECIP THROUGH THIS PERIOD. PRIOR EC
SOLUTION DEPICTED A STRONG TROUGH PASSING ON TUESDAY WITH MUCH
COLDER TEMPS THAN WHAT IS CURRENTLY ADVERTISED. HOWEVER...THE 00Z EC
RUN HAS TRENDED BACK TOWARD THE GFS SOLUTION SO NO PLANS TO DEVIATE
FROM GOING TEMP FORECAST.

FOLTZ
&&

.AVIATION...
1040 AM MST THU NOV 10 2011

VFR CONDITIONS UNDER MOSTLY CLEAR SKIES WILL CONTINUE WITH A MEAN
RIDGE IN PLACE ALOFT AND LIGHT WEST TO SOUTHWEST WINDS PREVAILING
THROUGH THE REST OF THURSDAY AND THURSDAY NIGHT. WINDS WILL TURN
NORTHWEST EARLY FRIDAY MORNING AND BECOME GUSTY AFTER ABOUT 14Z AS
THE SURFACE TROUGH MOVES EAST OF THE CENTRAL HIGH PLAINS REGION.

LOCKHART
&&

.FIRE WEATHER...
224 AM MST THU NOV 10 2011

AFTERNOON HUMIDITIES WILL FALL INTO THE 15 TO 20 PERCENT RANGE
THROUGH SATURDAY AS A VERY DRY AIR MASS AND ABOVE NORMAL
TEMPERATURES REMAIN IN PLACE ACROSS THE AREA. WINDS ARE EXPECTED TO
REMAIN FAIRLY LIGHT TODAY AND TOMORROW...BUT AN APPROACHING STORM
SYSTEM WILL BRING BREEZY WESTERLY WINDS TO MUCH OF THE AREA ON
SATURDAY. THE POTENTIAL FOR STRONG WINDS COMBINED WITH WARM AND
DRY CONDITIONS WILL BRING THE RISK OF CRITICAL FIRE WEATHER
CONDITIONS ON SATURDAY.

JRM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Nov 10, 4:26 AM CST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
326 AM MST THU NOV 10 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111315-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
326 AM MST THU NOV 10 2011 /426 AM CST THU NOV 10 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WARM AND DRY CONDITIONS ALONG WITH GUSTY WESTERLY WINDS WILL
INCREASE THE FIRE DANGER ACROSS MUCH OF THE AREA ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JRM

Nearby

Red Flag Warnings in Kansas, 2011Red Flag Warnings in Colorado, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.